Tornadoes · United States · Michigan · 2008

EF1 tornado, Hopwood Acres, Michigan, June 8, 2008

This EF1 tornado ran 0.5 miles across Ingham County on June 8, 2008, touching down at 3:59 PM EDT and reaching 150 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 8, 2008
Touchdown
3:59 PM EDT (19:59 UTC)
Lifted
4:00 PM EDT (20:00 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
County
Ingham County
Touchdown point
42.720, -84.560
Lift-off point
42.720, -84.550
Record number
0806081359-01

What the Weather Service recorded

NWS storm survey teams determined that one EF1 tornado struck Osceola county. Another EF1 tornado struck Eaton county and continued into extreme western Ingham county before dissipating. Extensive damage was documented in association with both tornadoes. Severe thunderstorms also produced numerous reports of wind damage and large hail.

The EF1 tornado continued into northwestern Ingham county where it created it's final burst of damage at the Lansing Board of Water and Light Eckert Plant on Grand River avenue just south of Logan street. One cooling tower was completely destroyed and another was severely damaged. The tornado rapidly weakened and lifted immediately to the east of the plant.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Jun 8, 2:00 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT SUN JUN 8 2008

LATEST UPDATE...AVIATION AND LONG TERM...

.SYNOPSIS...(538 AM EDT SAT JUN 7 2008)
A STATIONARY FRONT WILL REMAIN SITUATED OVER THE REGION INTO
TUESDAY. WAVES OF LOW PRESSURE WILL TRAVEL ALONG THE FRONTAL SYSTEM
AND BRING PERIODS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
FLOODING WILL BECOME AN INCREASING PROBLEM AS EACH WAVE OF LOW
PRESSURE BRING ADDED RAINFALL TO THE ALREADY SATURATED GROUND. ONCE
THE PRIMARY STORM MOVES THE FRONT OUT OF THE AREA LATER ON
TUESDAY... COOLER AND DRIER WEATHER WILL RETURN TO THE REGION.

&&

.SHORT TERM...(538 AM EDT SUN JUN 8 2008)
(TODAY THROUGH TUESDAY)
AS THE LOW LEVEL JET AND THE ASSOCIATED THUNDERSTORMS FINALLY MOVE
OUT OF THE REGION DURING THE MID MORNING HOURS TODAY...SOUTHWEST
MICHIGAN SHOULD SEE A SHORT PERIOD OF RELATIVELY DRY WEATHER.

THE NEXT AREA OF CONVECTION...ASSOCIATED WITH UPPER LEVEL SPEED MAX
AND CORRESPONDING LOW LEVEL JET CORE...MOVES INTO THE GRR CWA BY
EARLY THIS SUNDAY AFTERNOON. THAT CONVECTION IS CURRENTLY OVER IOWA.
ONCE THAT AREA MOVES THROUGH ANOTHER LOW LEVEL JET CORE AIMS AT
SOUTHWEST MICHIGAN EARLY TONIGHT... THAT WILL TOUCH OF ADDITIONAL
STORMS. THE PROFILES SHOW OVER 2000 J/KG OVER THE CENTRAL AND
SOUTHERN CWA FROM 15Z THROUGH 24Z TODAY. SINCE THE WIND IS
UNIDIRECTIONAL WITH HEIGHT... MOSTLY BOWING LINE SEGMENTS ARE
EXPECTED WITH THE STORMS. AS A RESULT SEVERE STORMS ARE POSSIBLE
ONCE AGAIN TODAY.

PRECIPITABLE WATER VALUES REACH NEAR 2 INCHES THIS EVENING WHILE
THEY WERE CLOSER TO 1.5 INCHES SATURDAY NIGHT. THUS I FEEL THE
THREAT FOR FLOODING RAINFALL WOULD BE WITH US AGAIN THIS AFTERNOON
AND TONIGHT. AS A RESULT OF THE 3 TO 6 INCHES OF RAIN THAT HAS
ALREADY FALLEN AND THE THREAT OF MORE HEAVY RAINFALL TONIGHT...I
HAVE ISSUED A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR THE
AREA BETWEEN I-96 AND I-94.

FINALLY THE PRIMARY UPPER LOW COMES OUT LATER MONDAY INTO TUESDAY.
AS THAT HAPPENS YET ANOTHER PERIOD OF THUNDERSTORMS WITH HEAVY
RAINFALL IS POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY MORNING.
FLOODING WILL ONCE AGAIN BE A SIGNIFICANT ISSUE.  AS WILL SEVERE
WEATHER ONCE AGAIN.

&&

.LONG TERM...(200 PM EDT SUN JUN 8 2008)
(WEDNESDAY THROUGH SUNDAY)
EXTENDED RANGE FCST LOOKS GOOD WITH NO SIGNIFICANT CHANGES NECESSARY.
TRANQUIL WX IS ANTICIPATED WEDNESDAY THROUGH THURSDAY FOLLOWED BY
OUR NEXT CHC FOR CONVECTION FRIDAY AND SATURDAY. HIGH PRESSURE WILL
PRODUCE DRY WX LATE NEXT WEEKEND INTO THE FOLLOWING WEEK.

&&

.MARINE...(538 AM EDT SUN JUN 8 2008)
PERIODS OF THUNDERSTORMS WILL CONTINUE OVER THE NEAR SHORE WATERS
INTO TUESDAY.  THE LARGEST WAVES ARE EXPECTED EARLY MONDAY MORNING
AS FRONTAL WAVE PASSES BY. WAVES MAY BE LARGE ENOUGH FOR SMALL CRAFT
ADVISORIES AS WINDS INCREASE TO 25 KNOTS FROM THE SOUTH FOR ABOUT 12
HOURS. LIGHTER WINDS BY MID DAY MONDAY WILL ALLOW THE WAVES TO
SUBSIDE.

&&

.AVIATION...(200 PM EDT SUN JUN 8 2008)
A ROUND OF STRONG TO SEVERE STORMS WILL AFFECT ALL TAF SITES BETWEEN
18Z AND 21Z THIS AFTN. THE STORMS WILL AFFECT THE MKG AND GRR TAF
SITES BETWEEN 18Z AND 1930Z AND THE REMAINDER OF OUR TAF SITES
BETWEEN 1930Z AND 21Z. IN ADDITION TO VERY HEAVY RAIN AND FREQUENT
LIGHTNING... THE THUNDERSTORMS COULD ALSO PRODUCE WIND GUSTS IN THE
45 TO 55 KT RANGE AND HAIL.

ADDITIONAL SHOWERS AND TSTORMS WILL REDEVELOP OVERNIGHT AS THE LLJ
INCREASES. IN FACT THE THREAT FOR RAIN AND TSTORMS WILL CONTINUE
THROUGH 18Z MONDAY AT ALL TAF SITES AND SOME OF THE STORMS COULD BE
STRONG TO SEVERE.

&&

.HYDROLOGY...(200 PM EDT SUN JUN 8 2008)
A FLOOD WATCH IS IN EFFECT FOR OUR ENTIRE HSA THROUGH LATE MONDAY
NIGHT.  A ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
OUR HSA THIS AFTN AND BRING ANOTHER ROUND OF MDT TO HVY RAIN. THIS
IN ADDITION TO ALL OF THE RAINFALL FROM YESTERDAY EVENING AND EARLY
THIS MORNING COULD CAUSE FLOODING ISSUES. THEREFORE A FLOOD WARNING
FOR URBAN AREAS AND SMALL STREAMS HAS BEEN EXTENDED FOR PORTIONS OF
OUR HSA THROUGH NOON MONDAY. A FLOOD WARNING ALSO CONTINUES FOR THE
THORNAPPLE RIVER ABOVE HASTINGS IN BARRY COUNTY.

ADDITIONAL RAIN AND TSTORM ACTIVITY WILL DEVELOP OVERNIGHT AS THE
LLJ INCREASES. IN FACT THE THREAT FOR RAIN AND THUNDERSTORMS... ANY
OF WHICH COULD PRODUCE HEAVY RAIN... WILL CONTINUE THROUGH MONDAY
NIGHT.  AFTER THE FINAL ROUND OF CONVECTION MOVES THROUGH LATE
MONDAY NIGHT INTO EARLY TUESDAY MORNING... SOME SIGNIFICANT FLOODING
IS CERTAINLY POSSIBLE IF THESE MULTIPLE ROUNDS OF THUNDERSTORMS DO
INDEED BRING HEAVY RAIN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR ENTIRE CWFA THROUGH
02Z.   FLOOD WATCH IN EFFECT FOR OUR ENTIRE HSA THROUGH LATE MONDAY
NIGHT.
LM...NONE.

&&

SYNOPSIS:     WDM
SHORT TERM:   WDM
LONG TERM:    LAURENS
MARINE        WDM
AVIATION:     LAURENS
HYDROLOGY:    LAURENS/MJS
Hazardous weather outlook, Jun 8, 6:12 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EDT SUN JUN 8 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
612 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT AS ANOTHER WAVE OF LOW PRESSURE TRACKS ALONG
THE STATIONARY FRONT OVER NORTHERN LOWER MICHIGAN. DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINFALL ARE THE PRIMARY THREATS.

FLOODING WILL BE PROBLEM BETWEEN INTERSTATE 94 AND INTERSTATE 96
WEST OF LANSING AS SEVERAL ROUNDS OF ADDITIONAL THUNDERSTORMS WILL
MOVE ACROSS THIS AREA THAT HAS ALREADY SEEN 3 TO 6 INCHES OF RAIN
SATURDAY NIGHT INTO EARLY SUNDAY MORNING. SOME ROADS MAY HAVE
SECTIONS THAT HAVE TO MUCH WATER OVER THE ROAD TO DRIVE SAFELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR MORE HEAVY RAINFALL...FLOODING AND THE SLIGHT RISK
FOR SEVERE THUNDERSTORMS REMAINS INTO TUESDAY MORNING AS SEVERAL
WAVES OF LOW PRESSURE TRAVEL ALONG A QUASI-STATIONARY FRONT OVER
MICHIGAN.

ANOTHER FRONTAL SYSTEM WILL MOVE INTO MICHIGAN LATER IN THE WEEK
AND BRING ADDITIONAL THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND FOR MONDAY AFTERNOON INTO MONDAY EVENING.

LMZ844>849-091015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
612 AM EDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL WILL REDUCE THE SURFACE
VISIBILITY TO UNDER A MILE AT TIMES THROUGH TONIGHT. GUSTY WINDS
AND CLOUD TO WATER LIGHTNING ASSOCIATED WITH THE THUNDERSTORMS
WILL RESULT IN ADDITIONAL HAZARDS TO BOATERS TODAY.

LATE TONIGHT SOUTHERLY WINDS MAY BUILD WAVES TO THE 3 TO 5 FOOT
RANGE. WAVES OF THAT HEIGHT AREA DANGEROUS TO SMALL WATER CRAFT.
RIPE TIDES MAY BE AN ISSUE TOO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH GUSTY WINDS...LARGE WAVES AND CLOUD TO WATER
LIGHTING WILL CONTINUE INTO TUESDAY. WAVE HEIGHTS WILL FALL BELOW
4 FEET BY MID MORNING ON MONDAY. RIPE TIDES MAY BE AN ISSUE MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND FOR MONDAY AFTERNOON INTO MONDAY EVENING.

WDM

In the hours before

Local storm report, Jun 8, 3:22 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
322 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     BREEDSVILLE             42.35N 86.07W
06/08/2008  E70 MPH          VAN BUREN          MI   TRAINED SPOTTER

            ESTIMATED AT THE INTERSECTION OF E MAIN AND 4TH ST.

&&

HOVING
Local storm report, Jun 8, 3:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     HASTINGS                42.65N 85.29W
06/08/2008  E40 MPH          BARRY              MI   TRAINED SPOTTER

            ESTIMATED AS THE GUST FRONT MOVED THROUGH.

&&

HOVING
Local storm report, Jun 8, 3:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     2 S GRATTAN             43.06N 85.38W
06/08/2008                   KENT               MI   TRAINED SPOTTER

            1 FT DIAMETER TREES DOWN.

&&

HOVING
Local storm report, Jun 8, 3:41 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
341 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND GST     KALAMAZOO               42.27N 85.59W
06/08/2008  M52 MPH          KALAMAZOO          MI   ASOS

            EXACT SPEED IS 45 KTS...OR APPROXIMATELY 52 MPH.

0341 PM     TSTM WND DMG     MOUNT PLEASANT          43.61N 84.75W
06/08/2008                   ISABELLA           MI   TRAINED SPOTTER

            SMALL LIMBS DOWN ALL AROUND THE CITY. SPOTTER ALSO NOTED
            POWER OUTAGES WERE OCCURRING.

&&

HOVING
Local storm report, Jun 8, 3:50 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     ST. JOHNS               43.00N 84.56W
06/08/2008  E50 MPH          CLINTON            MI   TRAINED SPOTTER

            SPOTTER ALSO MENTIONED SOME SMALL HAIL WAS HITTING HIS
            HOUSE. SIZE UNKNOWN.

&&

HOVING
Local storm report, Jun 8, 3:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     BATTLE CREEK            42.30N 85.23W
06/08/2008  M47 MPH          CALHOUN            MI   ASOS

            ASOS MEASURED 41 KTS EXACTLY...OR 47 MPH.

&&

HOVING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 12:00Z

8.0 hours before the tornado, 92 km from the path. June 8, 2008.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 538 joules per kilogram, CIN -257, lifted condensation level 1230 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 205 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-257 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Lansing (LAN), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Rapids radar (KGRR), 83 km away, was scanning. The volume nearest the touchdown began at 19:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are

The other tornadoes of June 8, 2008

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 82:10 AM CDTEF2Sarpy, NE10.84403
June 82:12 AM CDTEF1Douglas, NE8.1440
June 82:20 PM EDTEF1Osceola, MI5.3880
June 83:45 PM EDTEF1Eaton, MI9.71501
June 83:35 PM CDTEF0Taylor, IA1.370$50,000
June 84:55 PM EDTEF1Lee, FL5.3301$100,000
June 84:10 PM CDTEF1Marshall, IA1.075$30,000
June 87:30 PM CDTEF1Wapello, IA2.1100$75,000
June 89:15 PM CDTEF0Briscoe, TX0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.